Tocilizumab and side effects

Hi everyone, been a while since I've been on and need some advice/shared experience of taking Tocilizumab please.

I had my first infusion yesterday afternoon and all went well with that. However within an hour of taking it I felt really hot and have done ever since until I finally took my temp about an hour ago and found that it is raised, not too high but raised. I feel really washed out, even more than normal!! I also feel a bit nauseas. I'm less concerned about the washed out and nauseas bits but wondered if anyone else had experienced similar after taking Tocy?

This is my third biological having failed on Cimzia and Abatacept. I didn't have any problems with them. I always injected at night except on one occasion when I forgot to take it and took it first thing the next morning and I did feel washed out after that, so I probably slept it off every time.

I would appreciate any thoughts please, thanks,

Rx

18 Replies

oldestnewest
  • Hi Rosie,

    I have had tow infusions of Tocilizumab, and experienced no real side effects. But My temp was higher during the infusion. It dropped after an hour to normal. I also am more tired than normal, specially in the first week.

    Hope it will work for you, in two weeks I will have my third so I hope to experience progress.

    Wish you all the best from Holland

    XxBas

  • Hi Bas, thanks for replying.

    Just wondering if you've seen any improvement yet?

    Also, when you say you're more tired than normal, is that all the time or just for the week after the infusion? I'm asking as my fatigue is pretty bad and I really don't want it to get worse!!

    It's interesting your temp went up during the infusion. They took my temp before and after infusion and it was normal but from what your experiences show too there does seem some link to raised temp.

    Good luck with your next infusion and I'd really love to hear how you're getting on. I don't think there are too many of us on Tocy, so it's good to share.

    Take care,

    Rx

  • Hi Rosie,

    My fatique is worst during the first week. Unfortunately feeling tired is one of the symptoms of RA. Personally I find it the most difficult one too. The pain is not funny, But the fatique is the most annoying!

    Wish you a good weekend! Take care.

    XxBas

  • I totally agree Bas, can't stand the fatigue x

  • I have been on tocilizumab for a year. I used to get tired afterwards and sometimes headaches, I now drink green tea or water more before and water during the infusion as I find it helps. I think the tiredness is proberly due to me stressing beforehand and its a long day with the travelling and waiting around. Since I have been on tocilizumab my crp and esr reasults are less than 4, still in pain but that is proberly due to damage already done whilst trying to find a drug that works.

  • Hi ozzy, yes I know what you mean about the travelling bit, I came out from my infusion at rush hour in London and had to run for my train which nearly made me pass out by the time I actually got on the train which was standing room only!! I must've looked pretty rough though as 10 mins into the journey a really nice man offered me his seat without my asking even though there was loads of us standing.

    I'm glad it seems to be working for you and hope it prevents any more damage for you x

  • Hi there, been on Toci nearly 2 years, no real side effects. I feel tired the day after and allow my body to rest up and watch the tv to relax. I have found the RA causes all of my chronic fatigue and it doesn't matter what drug I am on. I try to listen to my body more now and regulate when and how much I do. I just have to deal with the dissatisfaction that I feel I am sometimes drifting through life, not living it, but I take anti depressants for that lol. xxx I have found Toci a real help. Stick in there. xx

  • Thanks for your reply and yes it does feel sometimes that you're missing out on the best bits of life but I always try to make the best of what I've got x

  • Hi Rosie rabbit, been on tocs for about 3years now,very up and down with joints,fingers still swell most days,and shoulders bad at the moment,maybe change to something else when I see consultant in September.only thing that really works is a steroid jab,but it only lasts a few weeks before your back to square one.Dont know what they will try next,as have had so many different drugs over the years,just hope they find a cure one day.

  • Oh I so hope you find something that works for you soon. Gosh wouldn't a cure be lovely x

  • Well my I spoke to my GP at lunch time about how I'm feeling and he wanted to see me. He gave me the full once over and took some bloods. He had discussed me with the other GPs before I got there as I don't think they deal much with these drugs and they felt the best option was to put me on antibiotics just in case.

    He said if I feel worse over the weekend to go to A & E and he would ring me when my bloods are back either tonight or on Monday. He also suggested getting in touch with my Specialist Nurse, although it can take them up to 3 working days to return calls, but I've left a message anyway.

    Hopefully I'll start to pick up over the weekend and thanks all for sharing, would be good to hear any more Tocy stories if anyone has them?

    Thanks

    Rx

  • I'm due for my third infusion of tocilizumab next week. Not had any bad side effects only bad fatigue and sweats. Iv'e been on rituximab for 3 years and felt really well on it.Had to come off it when i got gca,so i'm waiting to see if toc is going to do as good a job as rituximab. Apparently it is supposed to treat both conditions. Watch this space!!!!

  • I really hope it does. My mum has gca but was told only steroids could help it. Inter sting to know that Toci might help it too??? Thanks for your reply.

    Rx

  • Hi Rosie, I was advised to drink plenty of water to stop headaches, yea I do go warm but my RD does that anyway. And the first 24 hours I do feel washed out but I find this drug helps with the fatigue. It's known for it. Just drink lots of water and see how you go, Cimzia made me very ill. This is my 4th Biologic and I like this one far fewer side effects. Hope it improves for you.

    Shaz x

  • Thanks Shaz and thanks for your reply on the other post about subcuts too.

    My specialist nurse rang me back this afternoon and she said she thinks I'm having a reaction to the Toci. She said it should settle down over the weekend and that she was would speak to my consultant about where to go from here.

    She also said they are in the process of arranging the contract for the Toci subcuts but it's taking longer than they expected but hope it isn't too long before they switch, assuming they keep me on it.

    I found the Cimzia and Abatacept had no side effects but they Erie injections rather than infusion, maybe the big dose that you get with an infusion overwhelmed my system a bit.

    I'm really glad the Toci is working for you and I hope I get the same too if they keep me on it.

    Thanks again for your replies

    Rx

  • I have been on toxcilimab infusions for about 3 years now. Initially I did feel a bit flushed during & after the infusion but I find wearing very cool clothing & drinking chilled water during the infusion helps a lot. I feel a little nauseous later in the evening & find I just have to resign myself to having an early night & a duvet day the next day. On the odd occasion I feel well enough I have tried getting up & about but usually end up feeling worse the next again day..! So take my advice & just chillax the day after...& plan to have a relaxing/ sleepy day following your infusion day... .

    It has proved to be fairly effective in keeping the RA in check, ESR is down to about 4, but, I still experience pain if I try to walk too far or overdue things... very frustrating but an integral part of the disease....it's not a miracle cure but it certainly helps you to cope....

    I am a newbie here & have just posted a question--- my liver count has been raised recently & it seems I may not be able to continue with my monthly infusions... it was 400+ in September & has risen to 500+ this week, in spite of my not having had an infusion since September....(I had to refrain from having it as I was undergoing spinal surgery in October)

    has anyone experienced this? Having been on various other biological drugs, I'm not sure what will happen now..!!

  • Do you have hypertension? If you do,are you on leflunomide?

  • Hi Rosie,do you also Hypertension, do you also take Leflunomide?

You may also like...